January 16, 2002
Question from :
Since the numbers for a sliding scale of Humalog looked liked 20, 40, etc (u was written with hyphen behind the number), I gave my son 40 units were taken instead of 4 units, his blood sugar dropped to 60 mg/dl [3.3 mmol/L] after two hours, and his pulse became very heavy and fast. I gave sugar after this happened. My son takes 40 units in the morning so I did not even start to doubt the numbers.
The overdose happened twice, and then I found out that the “0” was actually a “u” standing for unit. If I would have known the formula for sliding scale I would have been fine or if the “u” would have been before the actual number I would have been fine too. Are there any damages (heart, etc.) to expect?
You bring up a concern that we as health care providers need to be vigilant about — i.e., writing doses clearly. The biggest danger of overdosing on Humalog insulin is hypoglycemia. Your son seems to have experienced it to a mild degree, and you and treated it appropriately. Had it not been treated appropriately, such a high dose of Humalog might have caused severe hypoglycemia and potentially serious complications. With your appropriate treatment there should be no long term complications. I write “units” on my prescriptions for patients instead of abbreviating with “u” to try to help avoid this problem.